Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 5, NWS Grand Forks, ND

March 15, 20245 counties in Minnesota; 12 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Mar 15, 2024, 11:18 PM CDT for 5 counties in Minnesota; 12 counties in North Dakota. It took effect at Mar 16, 2024, 1:00 AM CDT. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 11:18 PM CDT (04:18 UTC)
In effect from
Mar 16, 2024, 1:00 AM CDT
Expired
Mar 16, 2024, 2:06 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS73 KFGF 160418
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1118 PM CDT Fri Mar 15 2024

MNZ001-004-007-008-013-014-NDZ007-008-014>016-024-026>030-038-054-
170000-
/O.NEW.KFGF.WI.Y.0005.240316T0600Z-240317T0000Z/
West Polk-Kittson-West Marshall-East Marshall-Pennington-Red Lake-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Stephen, Adams, Kelso, Red Lake Falls,
Maida, Minnewaukan, Grafton, Portland, Espelie, Leroy, Mount
Carmel, Drayton, Fairdale, Oakwood, Grygla, Thief River Falls,
Nash, Mayville, Hillsboro, Walhalla, Grand Forks, Hope,
Crookston, Dakota Junction, Leeds, Fort Totten, Cooperstown,
Karlstad, Gatzke, Dresden, Argyle, Vang, Backoo, Bowesmont,
Valley City, Radium, Finley, Lankin, Lancaster, East Grand Forks,
Maddock, Park River, Roseville, Hallock, New Rockford, Devils
Lake, Englund, Rosewood, Hatton, Cavalier, Warren, Newfolden,
Akra, Langdon, Middle River, Tolna, Lakota, Mcville, Florian, and
Aneta
1118 PM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TL
1 follow-up statement
176 
WWUS73 KFGF 160706
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
206 AM CDT Sat Mar 16 2024

MNZ001-004-007-008-013-014-NDZ007-008-014>016-024-026>030-038-054-
160815-
/O.CAN.KFGF.WI.Y.0005.000000T0000Z-240317T0000Z/
West Polk-Kittson-West Marshall-East Marshall-Pennington-Red Lake-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand
Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
Including the cities of Dresden, Langdon, Florian, Rosewood,
Leeds, Grand Forks, Adams, Thief River Falls, Mount Carmel,
Kelso, Maida, Valley City, Maddock, Englund, Walhalla, Park
River, Lakota, Fairdale, Nash, Cooperstown, Gatzke, Radium,
Roseville, Akra, Leroy, Espelie, Tolna, Fort Totten, Mayville,
Lankin, Grafton, Mcville, Cavalier, Oakwood, Hope, Vang, Backoo,
Finley, Grygla, Aneta, Middle River, Minnewaukan, Argyle,
Karlstad, Hillsboro, Hatton, Newfolden, Lancaster, Bowesmont, Red
Lake Falls, Drayton, Crookston, Hallock, East Grand Forks,
Warren, New Rockford, Portland, Devils Lake, Stephen, and Dakota
Junction
206 AM CDT Sat Mar 16 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:10 PM CDT, 8 minutes earlier. Its key messages:

  • Critical fire weather conditions this afternoon and evening for southeastern North Dakota and elevated concerns for west central Minnesota.
  • Strong winds this afternoon and evening for eastern North Dakota into the Red River Valley. 60% chance for 45mph gusts or higher. Strong winds again Saturday afternoon and evening, with a 30% chance of seeing advisory level criteria.
Area forecast discussion, Mar 15, 11:10 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1110 PM CDT Fri Mar 15 2024

.KEY MESSAGES...

- Critical fire weather conditions this afternoon and evening
  for southeastern North Dakota and elevated concerns for west
  central Minnesota.

- Strong winds this afternoon and evening for eastern North
  Dakota into the Red River Valley. 60% chance for 45mph gusts
  or higher. Strong winds again Saturday afternoon and evening,
  with a 30% chance of seeing advisory level criteria.

&&

.UPDATE...
Issued at 702 PM CDT Fri Mar 15 2024

Cold front continues to approach this evening, with winds now
starting to shift to the west near Devils Lake. Made a few
adjustments to winds to reflect current conditions and trends.
Otherwise, the forecast remains on track this evening.
Temperatures range from the low 40 near Devils Lake to the low
50s near Fergus Falls.

&&

.DISCUSSION...
Issued at 214 PM CDT Fri Mar 15 2024

Upper level wave is moving through Manitoba, with a trailing cold
front shifting through the region today. An area of precipitation
associated with the upper level wave is currently moving north of
the International Border, with rain being the main precipitation
type. Temperatures will help dictate the evolution of the
precipitation as it moves through portions of the Red River Valley
and northwestern Minnesota later this afternoon and into the evening
hours. As the cold front approaches the area winds will start to
increase and temperatures drop allowing for the precipitation to
transition over to snow showers later this evening for northwestern
Minnesota. Winds are starting to increase already this afternoon,
with gusts nearing 35mph in the Devils Lake Basin. Continuing with
current wind advisory headlines along with Fire weather headlines.
Strong winds combined with RH values dropping into the lower 20s
this afternoon and evening increase the fire weather threat to
critical for southeastern North Dakota. Areas in west central
Minnesota will need to be watched as well, but conditions are likely
to be elevated for today.

We will continue to see a northwesterly flow aloft over the northern
plains through early next week helping to keep temperatures cooler.
Clusters are in agreement of this trend continuing, with a breakdown
of the troughing in the southwestern United States mid to late next
week. Mid to late next week indications are for a zonal to
southwesterly flow to set up. Each would indicate seasonal
temperatures, but differences in precipitation chances.
Southwesterly flow (25% chance of occurrence) would indicate
increased precipitation activity, while zonal (75% chance of
occurrence) would indicate chance for shortwaves out of Canada and
not as active.

Under the northwesterly flow we continue to see drier conditions,
with chances for precipitation. The upper level wave moving through
Manitoba into northwestern Minnesota brings the chance for rain to
northern Minnesota this afternoon through the evening, with a
transition to snow showers later this evening. We also increase our
winds as the cold front associated with the system moves through.
Winds have a 60% chance of exceeding 45mph for gusts within
northeastern North Dakota. Strong momentum transfers, modest cold air
advection, and strong lapse rates of 8-9 C/km help to bring down
strong 925mb winds through the weekend. The strongest winds will be
associated with the passage of the front this afternoon and evening.
Winds will continue to be strong overnight and into Saturday, but
slightly weaker. Gusts have a 30% chance of reaching advisory
criteria Saturday afternoon and evening when mixing is at its peak.

With the stronger winds and dry conditions in the area, fire weather
concerns increase. A Red Flag Warning is in effect through 8pm this
evening for southeastern North Dakota for critical fire weather
concerns. We have RH values dropping already into the lower 40s for
some areas in the southern Red River Valley. This trend will
continue, with Minimum RH values dropping to the lower 20s by mid to
late afternoon. Any fires that would develop will likely spread
rapidly under these conditions in south eastern North Dakota.
Moisture is higher in west central Minnesota, but still around the
20s for RH values. This prompts elevated fire weather concerns as
the strongest winds will be confined to the North Dakota side
within the Devils Lake Basin and northern Red River Valley. We will
continue to monitor the RH values and dry conditions for North
Dakota and Minnesota throughout today. RH values improve Saturday
afternoon and evening, with minimum RH values of the upper 30s to
lower 40s for the I-94 corridor points south.

Sunday will be the coldest day of the week, as a upper level wave
propagates through eastern North Dakota and western Minnesota.
Sunday afternoon will also be breezy, but with lower temperatures
relative humidity values will remain high enough to avoid fire
weather concerns. Northwest flow thereafter will maintain seasonal
temperatures through next week. A shortwave embedded in
northwesterly flow Wednesday night into Thursday brings a 20 percent
chance of minor winter impacts. There are significant disagreements
between ensembles of the track that this wave takes. This in turn
leads to uncertainty as to what type of impacts we could
receive.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1110 PM CDT Fri Mar 15 2024

West to northwest winds prevail through the overnight period
with gusts increasing towards sunrise. A stratus deck is pushing
southward into the region around KDVL, and will work southward
through the overnight hours and into Saturday. Ceilings can be
expected to fall into MVFR territory later tonight. Improvement
is expected Saturday afternoon both with regards to ceilings and
wind gusts.

&&

.FIRE WEATHER...
Issued at 214 PM CDT Fri Mar 15 2024

A Red Flag Warning is in effect through 8pm this evening for
southeastern North Dakota. Strong west winds, with gusts to 40mph
combined with dry fuels lead to critical fire weather concerns.
Lower winds and higher RH values in west central Minnesota prompt
elevated fire weather concerns instead of critical. Minimum RH
values this afternoon in southeastern North Dakota drop to the lower
20s. Improvements with RH values later this evening and into
tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...Rafferty/Spender
AVIATION...Lynch
FIRE WEATHER...Spender
Hazardous weather outlook, Mar 15, 10:46 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1046 PM CDT Fri Mar 15 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-170400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1046 PM CDT Fri Mar 15 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.